Thunderstorm Wind, Sioux
- When
- August 19, 8:30 PM MST to 8:33 PM MST
- Where
- Sioux County, 9.11 mi N of Selfridge
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.160, -100.901
Thunderstorms moved into North Dakota from South Dakota ahead of an approaching short-wave trough and cold front. One storm produced wind gusts of 69 mph in Sioux County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms moved into North Dakota from South Dakota ahead of an approaching short-wave trough and cold front. One storm produced wind gusts of 69 mph in Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 19, 8:08 PM MST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1008 PM CDT Thu Aug 19 2021 .UPDATE... Issued at 1005 PM CDT Thu Aug 19 2021 Showers and thunderstorms have moved into ND ahead of an approaching upper level wave and cold front. The southern end of this line is moving into an area of modest cape and shear, although high DCAPE. These south central and south east portions could still see a strong to isolated severe storm tonight. Wind gusts up to 60 MPH and perhaps some hail is possible. After this first wave of precipitation moves through early tonight, there are some indications shower activity could briefly become isolated to scattered across the state. Made some pop adjustments for this and current radar trends, although the dynamic nature of this system makes it hard to reduce pops too much at this time. The mentioned upper wave remains on track to push through later Friday morning through Friday afternoon, returning likely to definite chances of showers to most areas, with perhaps a few strong thunderstorms in the east. UPDATE Issued at 703 PM CDT Thu Aug 19 2021 Showers and a few thunderstorms are starting to develop near a large upper level disturbance and associated surface front. Look for widespread shower activity to keep developing across western portions this evening, slowly moving eastward through the night. A warm sector has set up ahead of this system in southeastern portions, with some CU now developing along a weak frontal boundary. This could be the focus of a few stronger storms this evening from about the Missouri River to the James River Valley. Instability and shear are slightly improved, but overall modest. Main threats with the stronger storms could be some isolated hail and damaging wind gusts. Friday still looks to see widespread rain showers, with some thunderstorms mainly in the east. The overall forecast remains on track, however, made some PoP adjustments based on current trends and latest short term guidance. && .SHORT TERM...(This afternoon through Friday night) Issued at 226 PM CDT Thu Aug 19 2021 Widespread showers and thunderstorms with cooler temperatures highlight the short term forecast period. At the surface, a cold front extended southeast from low pressure located near the Manitoba/Ontario border. This front is currently clipping the far southern James River Valley, extending into south central South Dakota. During the afternoon low pressure will deepen on the front over southern South Dakota as it slides northeast near the South Dakota/North Dakota border by this evening. This will help to stall out the front and even retrograde it slightly into far south central North Dakota. A surface trough will also extend to the northwest of this low. A potent upper level shortwave will continue to move into the area, enhancing lift as it interacts with the surface low, front, and trough. This pattern will lead to widespread shower and thunderstorm development late this afternoon west as heights fall, spreading into the central and east overnight and into Friday morning. The best chance for a few strong storms will be across the southwest and south central this evening and tonight. While the severe threat is not zero, it will be limited given weak buoyancy (250 to 700 J/kg CAPE). However, shear will be on the increase after sunset with deep layer values in the range of 35 to 50 knots as a fairly strong low level jet develops. Thus an isolated severe storm cannot be ruled out, with large hail being the most likely threat given the probable elevated nature of the storms. After the initial wave pushes east, we are likely to see at least a short period of drier weather for much of the area late Friday morning and into the afternoon before the main vorticity maximum and upper low move in by the late afternoon and evening. A strong upper level jet streak will promote cyclogenesis over south central North Dakota under the left exit region. The chances for severe weather look a little better across the southern James River Valley on Friday (slightly stronger buoyancy and shear), but timing could be a problem as storms may move off east before the strongest buoyancy can be realized. Either way, we will see widespread showers and storms across the region through the day and into Friday night. When all is said and done, the two waves on Thursday and Friday should bring much needed beneficial rainfall to most of western and central North Dakota. It will not be a drought buster by any any means, but many areas will likely end up with one to two inches of liquid in the rain gage before the upper low moves out. The cooldown will also continue through the short term. The tight temperature gradient remains in place this afternoon with highs in the mid 60s across the northwest to the lower 90s southeast. Tonight's lows will range from the lower 50s northwest to the upper 60s southeast. Cooler weather for all is then expected Friday with highs in the upper 50s northwest to mid 70s southeast. .LONG TERM...(Saturday through Thursday) Issued at 226 PM CDT Thu Aug 19 2021 Some wrap around showers will be possible early Saturday as the upper low departs, mainly northeast. A transient surface high then moves in allowing a slight warmup Saturday afternoon (highs still only in the mid 60s to mid 70s). Another potent shortwave approaches Sunday, bringing with it more widespread showers and thunderstorms to western and central North Dakota. While details remain murky, current forecast parameters do show at least some potential for strong to severe convection. An active pattern looks to continue through much of next week, with temperatures favored to be near to slightly below normal. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 703 PM CDT Thu Aug 19 2021 Widespread MVFR conditions are expected through the forecast period as most sites see periods of showers and thunderstorms. This evening through tonight showers and thunderstorms will fill in from west to east. Expect VFR conditions to become MVFR under any showers. Best chances for thunderstorms tonight will come from KDIK to KBIS to KJMS and south and eastward. Periods of showers, lowering clouds, and scattered thunderstorms are then expected for Friday. Although rain may let up for some sites at times, lingering low clouds should provide for MVFR conditions through much of the day. Some heavier may be found at times tonight and especially on Friday, possibly bringing IFR conditions, although confidence is not high enough to include at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Anglin SHORT TERM...ZH LONG TERM...ZH AVIATION...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 955 PM CDT Thu Aug 19 2021 NDZ020-025-034>037-042-045>048-050-051-210300- Oliver-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 955 PM CDT Thu Aug 19 2021 /855 PM MDT Thu Aug 19 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. A few storms may be strong to severe this evening and tonight with wind gusts up to 60 MPH and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong thunderstorms are possible Friday afternoon, mainly across eastern North Dakota. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail and strong winds. NDZ001>005-009>013-017>019-021>023-031>033-040-041-043-044-210300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 955 PM CDT Thu Aug 19 2021 /855 PM MDT Thu Aug 19 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms through tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Bismarck radar (KBIS), 69 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974385.